Jump to content
helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Guest

MIRAPEX & WEIGHT GAIN.

Recommended Posts

Guest

I had been taking Mirapex for the last 2 years (0.5mg--3 times/day). Since last 6 months, my weight has been increasing and also I am having swelling in my both hands especially the fingers. Is this the side effect of Mirapex or some thing else. Last month onwards I am taking 0.75 mg -- 3 times/day.

 

I am taking Lipitor, Coummadin, Plavix, Ranexa, coreg, & Lovaza for my heart problem for the last 12 years. This weight gain & swelling started about 6 months ago. I am watching the diet and do swimming for two times a week. Now I am concerned about this problem. If it is due to Mirapex, what is the alternative approach?. My right hand tremors. Please tell me what I have to do. I can't afford to quit the job. So please help me out.

 

Thank you in advance,

 

Best Regards,

VK

Share this post


Link to post
Share on other sites

It could very well be the mirapex causing the weight gain and the swelling. If this is the case, you can try decreasing the dose, but in my experience, this usually results in a sub optimal control and it is often best to simply get rid of the drug. Requip will most likely cause the same problem. Sinemet might be the best solution. You can augment it with azilect if you want. You should talk to your doctor about these options.

 

But, the most important thing is to make sure that your heart, lungs and kidneys are functioning perfectly. These are more concerning causes of swelling.

 

Yours,

Share this post


Link to post
Share on other sites
Guest

I have been on Mirapex, Neupro (until its removal) and now Requip for the 2 years since diagnosis. I have gained 55 pounds. I kept asking if this could be the cause and no one agreed. Exercise and dieting would not remove the pounds. I am very happy to hear that my suspicions might be correct. Thank you.

Share this post


Link to post
Share on other sites

Indeed you are correct. This could be a dopamine agonist induced effect. In a few patients I have seen tremendous weight gains such as what you describe.

Share this post


Link to post
Share on other sites
Guest

I have been on Mirapex since August and have gained 18 lbs. I have increased my exercise , I feel excessivly hungry at night.

I still suffer from RLS , yet I feel the Mirapex reduces my symptoms. I don't feel myself. My feet hurt. I now weigh 198 and I am 5'7", and 38 yrs old. I was on Requip for four months ,before mirapex, and it made me SO nausous everynight,althought it calmed my RLS too, it wasn't worth it.

Where do I go from here?

Frustrated and twitchy! (and fat :)

L

Share this post


Link to post
Share on other sites
Guest
Indeed you are correct. This could be a dopamine agonist induced effect. In a few patients I have seen tremendous weight gains such as what you describe.

Thank you. I forwarded your reply to my Neurologist. I am being pulled off Requip XR - my corrent PD med. It concerns me because last year when I was pulled off, my thumb joint froze and I had to have it surgically released. Unlike most PD patients I seem to have more problems with balance, stiffness, and pain in my joints. I do realize, however, that the weight gain has to be brought into control before long-lasting heart and liver problems.

Share this post


Link to post
Share on other sites

If you are taking mirapex for RLS, there are other medications for RLS that will not cause weight gain. Under your doctor's supervision, you can discuss with him/her the possibility of going on sinemet CR, gabapentin, clonazepam or even opiates.

 

Yours,

Share this post


Link to post
Share on other sites
Guest

Thanks for the help. Do they know why people gain weight? Is it because people eat more on the drug or does the drug change your metabolism?

 

I guess what I am trying to say, if you eat healthy & excercise, will you gain weight?

Share this post


Link to post
Share on other sites

We don't know for sure. There are people with mild weight gain who don't seem to change eating. There are people who binge on Mirapex and agonists and crave sweets, carbs and food in general.

 

We certainly need to work out mechanisms and they may be different in different patients.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now


×